Hail, Anderson
- When
- March 31, 7:17 AM CST to 7:18 AM CST
- Where
- Anderson County, 0.54 mi E of Colony
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 38.070, -95.360
Nickel sized hail reported.
An isolated storm produced nickel sized hail in Anderson Co.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
An isolated storm produced nickel sized hail in Anderson Co.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Mar 31, 5:41 AM CST, 1 hour 36 minutes earlier.
Area Forecast Discussion National Weather Service Topeka KS 641 AM CDT Fri Mar 31 2023 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 456 AM CDT Fri Mar 31 2023 Key Points: - Small chance of thunderstorms this morning - Very windy conditions continue today - Extreme fire danger expected area-wide today - Quieter weather for the weekend, next possible system next Tuesday 08Z surface observations show the center of low pressure situated in south central NE. Its associated dryline is in western KS with the cold front not far behind in northwestern KS. In eastern KS ahead of the dryline, dew points have surged to near 60 with good warm and moist advection in place, while western KS has seen dew points drop to the 20s. Upper trough is making its way across the eastern Rockies. Regarding storm chances this morning, there is a narrow window of opportunity this morning in east central KS generally along and southeast of the KS Turnpike. Confidence is fairly low at this point, as the cap appears to weaken toward sunrise but stronger forcing doesn't arrive until later in the morning, which puts better chances for development east of the area. Some recent CAM guidance has been hinting at an isolated shower or storm near the KS/NE border in the afternoon, which doesn't seem unreasonable as the core of the upper low will be in the area at that time. This could provide just enough large-scale ascent even behind the cold front, and soundings indicate some mid-level moisture advection in this area. The strong winds and associated fire danger will be the main concerns of the day, however. Deep mixing up to 600mb and strong subsidence behind the cold front will allow winds to gust to 45- 55mph, strongest in the afternoon hours after the front has crossed the entire area. In east central counties, recent short-term guidance such as the HRRR, RAP, and SREF have highlighted 50+ kt gusts developing during the afternoon. While this is on the higher end of the guidance, having it come from multiple sources was enough to decide to upgrade our southeast counties to a High Wind Warning for the afternoon and early evening. Other locations outside of the warning could come close as well, but felt this highlighted the area of best potential, so using this as a starting point. These winds combined with dry conditions behind the dryline will create extreme fire danger area-wide this afternoon (see fire wx section for more details). It's possible the wind advisory could be extended in time tonight for at least part of the CWA as strong CAA continues. Have decided to let the day shift evaluate further, especially to delineate the best area if needed. Sfc ridging arrives on Saturday, leading to a decrease in winds with relatively cooler temperatures as highs reach the 50s. Mainly zonal flow should keep benign weather into early next week, although a subtle wave passing through the southern Plains could bring a slight chance of rain late Sunday into early Monday. The next upper trough amplifies in the western US and could bring another impactful system Tuesday into Wednesday, but differences in the exact track of the system lead to uncertainties in location of any associated hazards at this time. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 640 AM CDT Fri Mar 31 2023 Cigs should lift to VFR early in the period for all TAF sites. Will monitor potential for thunderstorms this morning, but latest indications keep the better chances to the south and east of TOP/FOE. Any storms that do form should quickly move east into MO. While there is somewhat of a lull in winds currently only gusting 20-25 kt, they are expected to increase again later this morning and remain strong through the afternoon in particular with gusts around 40 kt. Winds will veer toward the west this afternoon and eventually to the WNW tonight with slow improvement in speeds into Saturday morning. && .FIRE WEATHER... Issued at 456 AM CDT Fri Mar 31 2023 Winds are starting to turn to the southwest early this morning, which will then shift to the west behind a dryline and cold front. Locations toward central KS should see that shift late this morning, while eastern locations should see the dryline pass by about 1-2pm with the cold front an hour or two later. A sharp drop in dew points is anticipated behind the dryline, but the shift in winds toward the west looks to be more associated with the cold front. Minimum RH this afternoon is forecast as low as 15-25%, lowest in the Flint Hills area. HRRR/RAP guidance shows the possibility of even lower RH (around 10%) may be possible. This dry air combined with sustained winds of 25-35mph with gusts of 45-55mph (up to 60mph in the High Wind Warning area) will result in any fires quickly getting difficult to control. Wind shifts could add to that problem, so extra caution should be exercised with regards to avoiding activities that could start a fire. && .TOP WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 7 PM CDT this evening for KSZ008>012-020>024- 026-034>040. Red Flag Warning from noon today to 9 PM CDT this evening for KSZ008>012-020>024-026-034>040-054>056-058-059. Wind Advisory until 1 PM CDT this afternoon for KSZ054>056-058- 059. High Wind Warning from 1 PM this afternoon to 7 PM CDT this evening for KSZ054>056-058-059. && DISCUSSION...Picha AVIATION...Picha FIRE WEATHER...Picha
Hazardous Weather Outlook National Weather Service Topeka KS 503 AM CDT Fri Mar 31 2023 KSZ054>056-058-059-011015- Lyon-Osage-Franklin-Coffey-Anderson- 503 AM CDT Fri Mar 31 2023 ...WIND ADVISORY IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON... ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS EVENING... ...HIGH WIND WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING... This Hazardous Weather Outlook is for east central Kansas. .DAY ONE...Today and tonight. Isolated thunderstorms could occur for a brief period this morning. Severe weather is not expected. Strong gusty south winds will persist with gusts to 50 to 60 mph possible, strongest in the afternoon when they are expected to shift to the west. A red flag warning is in effect from noon to 9 pm. Extreme fire weather conditions will develop with low humidity and strong winds. Outdoor burning should not occur. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf KSZ008>012-020>024-026-034>040-011015- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas- 503 AM CDT Fri Mar 31 2023 ...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS EVENING... This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...Today and tonight. Isolated thunderstorms could occur for a brief period this morning. Severe weather is not expected. Strong gusty south winds will persist with gusts to 55 mph possible, strongest in the afternoon when they are expected to shift to the west. A red flag warning is in effect from noon to 9 pm. Extreme fire weather conditions will develop with low humidity and strong winds. Outdoor burning should not occur. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
Special Weather Statement
National Weather Service Topeka KS
753 AM CDT Fri Mar 31 2023
KSZ059-311345-
Anderson-
753 AM CDT Fri Mar 31 2023
...A strong thunderstorm will impact portions of Anderson County
through 845 AM CDT...
At 752 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Neosho Falls, moving northeast at 55 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Garnett, Colony, Greeley, Kincaid and Lone Elm.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3814 9552 3839 9520 3839 9507 3809 9508
3804 9516 3804 9552
TIME...MOT...LOC 1252Z 224DEG 50KT 3794 9558
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
ReeseThe Pleasant Hill radar (KEAX), 126 km away, was scanning. The volume nearest the first event began at 13:16 UTC.
1 hail. Local standard time, as filed.
Nickel sized hail reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, March 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1088019.